Topic Overview

What is naloxone?

Opioids are strong pain medicines. Examples include hydrocodone, oxycodone, fentanyl, and morphine. Heroin is an example of an illegal opioid. Taking too much of an opioid can cause death. An overdose is an emergency.

Naloxone is a medicine used to treat an opioid overdose. If you take it or if someone gives it to you soon enough after an overdose, it can save your life.

Naloxone comes in a rescue kit you can carry with you. You may hear it called a take home naloxone kit or a Narcan kit.

Talk to your doctor or pharmacist about a take-home naloxone kit. Your doctor or pharmacist can show you how to use it. It is very important that your friends and family know how and when to give it to you. If you overdose, you may not be able to give yourself the medicine.

You can get naloxone without a prescription at most drugstores or through a community Take Home Naloxone program.

When is naloxone used?

Naloxone is used when a person shows signs of an opioid overdose. A person may have overdosed if he or she is:

    • Sleepy or hard to wake up.
    • Confused and/or acting intoxicated.
    • Pinpoint pupils (i.e. the dark circular opening in the center of the eye). 
    • Cold, clammy skin or bluish skin around the lips or under the fingernails. 
    • Not breathing normally.

If someone appears to have overdosed, call 911. A drug overdose is an emergency.

Read and carefully follow the directions in the kit on how to give naloxone. If you think you or someone else may have overdosed but you're not sure, it's okay to use the kit anyway.

The effects of naloxone only last for 20 to 90 minutes. After naloxone wears off, the opioid may still be present and can cause breathing to slow down again. That means the overdose may return, requiring another dose of naloxone. This is why it is important to seek medical help as soon as possible by calling 911, and be prepared with a second dose of naloxone if the overdose symptoms return. 

Make sure your family and friends know about these signs of an overdose.

Keep your take-home naloxone kit with you always. You never know when you might need it.

Always go to the emergency room after using naloxone. Doctors will want to make sure the overdose has been reversed.

What's in a take-home naloxone kit?

Take-home naloxone kits come with instructions. The kit may also contain:

  • The medicine.
  • Syringes and needles.
  • A nasal adapter for the syringes.
  • A separate nasal spray device.

Take-home naloxone kits include two doses because overdose symptoms may return a few minutes after the first dose from the kit is given.

Credits

Adaptation Date: 6/5/2018

Adapted By: HealthLink BC

Adaptation Reviewed By: HealthLink BC

Adaptation Date: 6/5/2018

Adapted By: HealthLink BC

Adaptation Reviewed By: HealthLink BC